Home Forums General Discussion Roadblocks, Chronic Strep, and Penicillin "allergy"

This topic contains 6 replies, has 3 voices, and was last updated by  ALTB937 2 years ago.

Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #457028
    ALTB937
    Participant

    I was looking for some advice or similar experiences; Over the summer I thought that I was stabilizing, was about 60% better and looking to fine tune a few of the lingering health issues I had. I am on Lyme treatment by a LLMD and it is fully CDC positive, and a scleroderma specialist diagnosed me with UCTD, maybe morphea, definitely Lyme, and hypermobility syndrome, which I knew I had since I was little with my dance training, but the waxing and waning tough skin after Lyme disease hit me does not make sense in conjunction with hypermobility. Also am HLA B27 positive. I also had severe blood coagulation that was DIC with Lyme and what may have been a mini TIA or bells palsy with facial droop, but thankfully that is all better and has subsided and blood coagulation levels have been normal for many months. On top of Lyme and the mixed autoimmune syndromes, I get strep throat at least once a year and have chronic yeast. I am currently going through a flare of strep that looks terribly awful inside my mouth and my body aches and fevers are as bad as when Lyme first hit me, and the fevers have become rheumatic. Over the summer my LLMD thought penicillin would really be the magic key, but I experienced rash, fainting, thick tongue, and shortness of breath with it and I had to stop, which was unfortunate because it will hit both the lyme and strep, and it is the first antibiotic so far that within a few days treatment made my skin feel extremely mushy, soft, and thin, which was amazing. I took a skin test for penicillin allergy before I was put on it, and it came back negative. I was also unable to tolerate IV ceftriaxone due to an “allergy”. My doc and I are not sure if it is a true allergy or just too strong of a herx or sensitivity, but the reactions were too dangerous to continue. Right now, my meds are all over the place as we scramble to find the right antibiotic combo. I was currently put on Zith for my strep which is sort of working, was told to stop my Mino for now, was put on nystatin to replace the diflucan I have been taking, and I have been on Malarone for a few months which I do not know if it is serving me any well or not. My doctor posted an article that a lot of women’s problem with Lyme treatment and not getting better may be too strong of an immune system reaction, but he is against the use of low dose steroids for maintenance. I would like to give low dose prednisone a shot since it was the only thing that got me better during a mysterious flare of illness 7 years ago, and I would really like to get a solid and stable regimen with my antibiotics first, because right now it is not working well. Would Clindamycin hit strep as well? I also took Cefdinir before and tolerated it, and I read that it is in a class of cephalosporins that lacks the B-lactam chain which is what is thought to cause such hypersensitive reactions in ceftriaxone and penicillin. Basically, I want to be extremely prepared for my LLMD appointment on Monday and really get this all cleaned up and back on track, because I cannot miss anymore work days with the fevers, strep, and vomiting, and severe body aches that were triggered again this week. With treatment my mental state and anxiety has been better than it ever has in my teens and 20s, but the bodily symptoms are wearing on me. Sorry this is a long and complicated post, but thank you for any feedback. (current meds as a reminder, Zith, stopped mino last week, malarone, started nystatin last week and stopped diflucan, meds were changed over emergency phone consult since primary clinic was too afraid to treat strep due to my history).

    #457029
    ALTB937
    Participant

    Also, to add, I have been able to take Penicillin my entire life with no problems up until now.

    #457030
    Maz
    Keymaster

    My suggestion would be to get a referral to an allergist/immunologist to re-test for the penicillin allergy. They should test for multiple types of penicillin, including rocephin. It’s important to know if this is true allergy, which can suddenly arise with penicillins, or if it was a herx. If you pass the skin tests, they can then go on with an oral trial in the safety of that controlled environment. It’s incredibly disappointing to find that a med works for your disease symptoms, but then lay aside that treatment thinking it’s causing allergy when it may be herxing, especially when some symptoms appear to be allergy-like. For example, malarone might cause a measles-like rash within a week or so of starting it, but my LLMD said it’s common and just to do a washout and start again if that happened.

    Clindamycin can treat strep, but can’t be used with macrolides, like azithromycin or clarithromycin due to their similar actions, there is a possibility of antagonism and cross resistance. Would also depend on strep type….can be used for strep pneumoniae or strep pyogenes.

    Sometimes a secondary antibiotic needs to be added to azithromycin to hit persistent strep. This link lists various antimicrobials used for strep:

    http://www.emedexpert.com/conditions/strep-throat.shtml

    After your bout with strep, malarone (as you said it’s not helping much) could perhaps be switched out for minocycline now that you’re taking the washthru, nystatin and off diflucan (diflucan and macrolides aren’t a good mix)….though mino or doxy won’t help strep much, it should help the systemic disease symptoms. Later, a third abx could be considered by your doc, like plaquenil, flagyl or tinidazole, because these have some effects on cystic forms of Lyme and the nitroimidazoles are also believed to hit protozoans, like babesiosis, and help break up biofilm.

    Your LLMD sounds like he/she is excellent in their approach and many LLMDs do not like corticosteroids as they delay progress during treatment and can cause infection proliferation. Maybe you should talk more about this if you feel it might lend something to your quality of life.

    Did your morphea patches look more like SD or could they have been mistaken for acrodermatitis chronica atrophicans (ACA)?

    If your llmd is integrative, you could ask about biofilm busters as strep thrives in biofilm and is one of the reasons some people need double therapy for it.

    Hope something might spark some ideas for you, ALTB. Let us know how you get on when you talk with your llmd again.

    Severe, swift onset RA as a result of Lyme disease
    Current Meds: Biaxin (500mg BID), Tetracycline (500mg BID), Tirosint (88mcg), Liothyronine (10 mcg), Compounded Liposomal Artemisinin, LDN (3mg), Topical Progesterone,
    Current Supps: Curcumin, Bovine Colostrum, ALA. NAC, Milk Thistle, Super Liquid Folate/B12/B-Complex, Probiotics, Vit D3
    Supportive Measures: IV Myer's Cocktails, IV Glutathione, FIR Sauna, Gluten-free diet, Gym.

    #457036
    PhilC
    Participant

    Hi,

    How has your LLMD been treating your Lyme Disease?

    Phil

    "Unthinking respect for authority is the greatest enemy of truth."
    - Albert Einstein

    #457125
    PhilC
    Participant
    #457129
    ALTB937
    Participant

    Thank you guys for all of the input! I seriously think i have done a round of every antibiotic under the sun except for clindamycin. Flagyl makes me herx like crazy, so bad that I am afraid it is the nerve damage side effect. The zithromax got rid of whatever throat thing i was fighting a few weeks ago when i posted, strep test came back negative so may have been tonsilitis from the way it looked. Am negative for EBV. I honestly dont think I have a true allergy to penicillin, but I cant deal with the fainting and swollen tongue, and it also gave me a chest rash. I am pretty sure these are extreme herxes, but I need to try to get back to full time work again and they are too extreme for that! I have gastro, neurology, and another llmd appt lined up this month so i am really going to try to get down to brass tacks and get to the bottom of this, get on a solid combo of meds that my body can tolerate. I have also noticed that my scars are not healing very well at all, and my mediport scar, which was removed in august, is now stretched wider with the clasic cigarette paper look, and it still hurts to the touch. With how extremely hypermobile and flexible I am, i think i may have some type of true eds rather than scleroderma that is interfering with my lyme treatment, but there is no treatment for eds anyway, so nothing to go crazy over. I may even suggest to my doc trying a daily antihistamine or a very low dose of prednisone to combat the penicillin and cephalosporin reactions. I really love working and my job, but am really struggling with only parttime work hours now and the constant symptoms are driving me bonkers. I did try plaquenil in the past, Maz, and I think it may be a good idea to suggest going back on it. Thank you again for you help and enjoy the holiday weekend! Sometimes it is good to write these things out and get feedback to stop the mind from racing!

    #457130
    ALTB937
    Participant

    And Maz, my “morphea” patches were brownish red and only on the tops of my feet. They would become more profound in the shower. They are basically gone, but, my thyroid was hyperactive at the time, so i am thinking it could have been that since the patches cleared up pretty quickly!

Viewing 7 posts - 1 through 7 (of 7 total)

You must be logged in to reply to this topic.